If a dialysis patient presents with a recurrent, sun-sensitive, bullous, and scarring rash on their hands, think of an entity called “pseudoporphyria”.
Patients with ESRD have a limited capability to excrete porphyrins. If there is history of recurrent PRBCS transfusions and/or liver disease, accumulation of iron pigments happens, which in turn provoke pseudoporphyria, characterized by a photosensitive, vesiculobullous skin eruption. Skin fragility and scarring are also observed.
See this reference
Pseudoporphyria is clinically indistinguishable from porphyria cutanea tarda , and both conditions will be associated with elevated serum levels of porphyrins. In the case of pseudoporphyria, the elevated porphyrin levels result from lack of renal excretion. There is no enzyme problem here like in true porphyria cutanea tarda.
In addition to dialysis, a wide range of drugs are associated with pseudoporphyria. It was first identified in patients taking quinolones. NSAIDS, retinoids, diuretics and some anti neoplastic agents such as TKIs have been associated with pseudoporphyria.An entity to monitor in our ESRD patients.
Picture courtesy: From an article in JAMA on cyclosporine induced pseudoporphyria.
Post a Comment